Idaho, 2011High Wind in Idaho, May 14 to 15, 2011
May 14 to 15, 2011 · NWS OTX · 1 event in 1 county or zone
A deepening low pressure system off the Pacific Northwest coast resulted in a strong northeast surface pressure gradient across northern Idaho on the 14th of May. Subsequently, northeast winds in the neighborhood of 15-35 mph sustained with gusts between 30 and 40 mph were observed at reporting stations throughout the area.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deepening low pressure system off the Pacific Northwest coast resulted in a strong northeast surface pressure gradient across northern Idaho on the 14th of May. Subsequently, northeast winds in the neighborhood of 15-35 mph sustained with gusts between 30 and 40 mph were observed at reporting stations throughout the area. These winds were even stronger along the eastern shores of Priest Lake including the Indian Creek Campground, Cape Horn Road, Pinto Point, Huckleberry Bay, and portions of Coolin, ID where roughly 300 trees were downed or snapped. Winds were estimated to be at least 60 mph in these localized areas. Terrain channeling was thought to be responsible for the localized high winds. Each area that sustained damage was located at the end of deep east to west oriented valleys. In addition, saturated soils from an unseasonable wet spring would have also contributed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at May 14, 1:30 PM PST, 2 hours earlier.
Area forecast discussion, May 14, 1:30 PM PST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
230 PM PDT SAT MAY 14 2011
.SYNOPSIS...
A VERY WET PACIFIC LOW PRESSURE SYSTEM WILL BRING WIDESPREAD RAIN TO
THE INLAND NORTHWEST THROUGH MONDAY. THIS WEATHER SYSTEM ALONG WITH
RECENT WARMER TEMPERATURES AND MELTING SNOW WILL CONTRIBUTE TO RIVER
FLOODING AS WELL THROUGH MONDAY. THUNDERSTORMS ARE POSSIBLE IN THE
COLUMBIA BASIN AND CASCADES THIS SATURDAY EVENING. TEMPERATURES WILL
BE BELOW NORMAL SUNDAY AND MONDAY. THERE WILL BE A SLOW WARMING
TREND THROUGH THE REMAINDER OF THE WEEK WITH MAINLY A FEW AFTERNOON
AND EVENING MOUNTAIN SHOWERS.
&&
.DISCUSSION...
TONIGHT THROUGH SUNDAY NIGHT...SURFACE DEWPOINT ANALYSIS REALLY
TELLS THE STORY. DEWPOINTS NORTH AND EAST OF SPOKANE ARE IN THE
20S AND 30S DUE TO STRONG NORTHEAST WINDS WHILE TO THE SOUTH AND
WEST THE DEWPOINTS ARE IN THE MID 50S WITH SOME LOW 60S NEAR WALLA
WALLA. AS A RESULT THE CONVECTIVE POTENTIAL HAS A SHARP NORTHWEST
TO SOUTHEAST ORIENTATION FOR THIS EVENING. BEST CHANCE OF
THUNDERSTORMS IS SOUTH AND WEST OF A LINE FROM OMAK TO PULLMAN
WITH THE BEST CHANCE OF SEVERE STORMS SOUTH AND WEST FROM
WENATCHEE TO LEWISTON. MOIST ENVIRONMENT WILL SUPPORT HEAVY RAIN
BUT THE STORMS WILL BE MOVING TO THE NORTHWEST AT ABOUT 25 MPH SO
FLASH FLOODING IN THE BASIN ISN'T A HUGE CONCERN.
THE LARGER CONCERN IS PRECIPITATION AMOUNTS TONIGHT IN THE
CASCADES. THE SOUTHEASTERLY WIND DIRECTION WILL ENHANCE THE
RAINFALL IN THE CASCADES. BUT AT THIS POINT IT LOOKS LIKE THE
HEAVIEST RAIN WILL STAY SOUTH OF WENATCHEE WHICH IS GOOD NEWS FOR
FLOODING CONCERNS. EVEN SO WE'RE EXPECTING ANOTHER HALF INCH OF
RAIN TONIGHT IN CHELAN COUNTY ON TOP OF THE INCH THAT HAS ALREADY
FALLEN THERE. NORTH OF LAKE CHELAN RAINFALL AMOUNTS SHOULD BE MUCH
LESS.
ON SUNDAY THE UPPER LEVEL SYSTEM RESPONSIBLE FOR ALL OF THIS WILL
MOVE ONSHORE AND PUSH THE PRECIPITATION OFF TO THE NORTHEAST. THIS
WILL LEAD TO A WET DAY FOR THE ENTIRE INLAND NORTHWEST...WITH
0.5-1.0 INCHES OF ADDITIONAL RAINFALL. MOST OF THIS WILL FALL WEST
OF SPOKANE DURING THE DAY...AND THEN SPOKANE EASTWARD ON SUNDAY
EVENING/OVERNIGHT. RJ
MONDAY THROUGH TUESDAY NIGHT...A LARGE UPPER LEVEL TROUGH WILL
LINGER OVER THE PACIFIC NORTHWEST MONDAY AND TUESDAY. LOOK FOR
WELL BELOW AVERAGE TEMPERATURES AND SHOWERY CONDITIONS UNDER THE
BIG UPPER LOW. THE GOOD NEWS IS THAT THE MAIN DEEP MOISTURE PLUME
THAT WILL IMPACT THE INLAND NORTHWEST THIS WEEKEND WILL BE SHUNTED
NORTH AND EAST LATE SUNDAY NIGHT INTO MONDAY MORNING. THEREFORE
THE THREAT OF HEAVY RAIN WILL COME TO AN END BY MONDAY AFTERNOON.
ANY ADDITIONAL PRECIPITATION MONDAY NIGHT THROUGH TUESDAY SHOULD
BE RELATIVELY LIGHT AND SHOWERY. THE COOL TEMPERATURES AND
DECREASING PRECIPITATION AMOUNTS WILL HELP MANY OF THE SWOLLEN
CREEKS AND STREAMS TO RECEDE. /GKOCH
WEDNESDAY AFTERNOON THROUGH SATURDAY...
THERE IS A FAIR AMOUNT OF MODEL AGREEMENT SUCH AS YOU CAN GET THIS
TIME OF YEAR WITH PATTERNS OFTEN DOMINATED BY LARGE SCALE CLOSED LOW
PRESSURE SYSTEMS THAT MEANDER ABOUT. WEDNESDAY STARTS OUT
PATTERN-WISE WITH A LARGE LOW TRACKING THROUGH THE SOUTHWEST U.S.
AND THE PAC NW UNDER THE NORTHERN PORTION OF A WEAK TROUGH AT 500 MB.
SOMEWHAT BELOW NORMAL TEMPERATURES AND A FEW MAINLY AFTERNOON
SHOWERS CAN BE EXPECTED.
GOING INTO THURSDAY AND FRIDAY AN UPPER LEVEL RIDGE BUILDS AHEAD
OF A NEGATIVE TILT EASTERN PACIFIC TROUGH WITH THE AREA CAUGHT
BETWEEN INCOMING UPPER LEVEL MOISTURE FROM THE WEST AND POSSIBLY A
LITTLE RETURN FLOW FROM THE AFOREMENTIONED WEDNESDAY TROUGH. WITH
HIGHER HEIGHTS AND POTENTIALLY WARMER TEMPERATURES THE TREND WILL
BE TO INCREASE MAX AND MIN TEMPS BUT STILL KEEP A MAINLY MOUNTAIN
SHOWER THREAT. HOWEVER...DURING THIS PERIOD INTO SATURDAY THE
WEATHER PATTERN FORECAST IS FAIRLY WEAK AND DIFFUSE SO THERE WILL
BE SOME VARIABILITY. AT THIS TIME THERE DOES NOT APPEAR TO BE A
SIGNIFICANT PRECIPITATION OR HIGH TEMPERATURE THREAT TO
SIGNIFICANTLY AGGRAVATE SPRING SNOW MELT RUNOFF. TC
&&
.HYDROLOGY...
AREAL FLOOD WARNINGS ARE IN EFFECT FOR A LARGE PORTION OF EASTERN
WASHINGTON AND NORTHERN IDAHO. SMALL STEAMS AND CREEKS OF THE EAST
SLOPES OF THE CASCADES ARE THE MOST IMMEDIATE THREAT. AS OF 1
PM...RAIN AMOUNTS BETWEEN THREE QUARTERS OF AN INCH AND AN INCH
AND A QUARTER WERE COMMON AROUND LAKE CHELAN AND THE METHOW
VALLEY. THIS RAIN COMBINED WITH RUNOFF FROM RECENT MOUNTAIN SNOW
MELT WILL LIKELY CAUSE RAPID RISES ON CREEKS AND SMALL STREAMS.
MORE RAIN IS EXPECTED THROUGH AT LEAST SUNDAY NIGHT...SO MANY OF
THESE SMALL STREAMS ALONG THE EAST SLOPES WILL NOT PEAK UNTIL
MONDAY OR MONDAY NIGHT. STORM TOTAL PRECIPITATION AMOUNTS ALONG
THE EAST SLOPES WILL LIKELY BE IN THE INCH AND A HALF TO THREE
INCH RANGE.
THE IMPACTS OF RAIN WILL NOT BE FELT OVER THE MOUNTAINS OF
NORTHEAST WASHINGTON AND NORTH IDAHO UNTIL SUNDAY OR SUNDAY NIGHT
AS THE UPPER LOW LIFTS NORTHEAST. RAIN AMOUNTS AROUND COLVILLE...
REPUBLIC...SANDPOINT...AND KELLOGG WILL BE SIGNIFICANTLY LESS THAN
OVER THE CASCADES...PROBABLY IN THE THREE QUARTER INCH TO INCH AND
A HALF RANGE. HOWEVER...AFTERNOON TEMPERATURES TODAY OVER THE
MOUNTAINS ARE CONSIDERABLY WARMER OVER IDAHO AND NORTHEAST
WASHINGTON THAN OVER THE CASCADES. SO THE INFLUENCE OF MOUNTAIN
SNOW MELT OVER THE PANHANDLE AND NORTHEAST WA WILL CONTINUE TO
BRING RISES TO STREAMS AND CREEKS. FOR EXAMPLE...AS OF 4 PM
FRIDAY...THE MOSQUITO RIDGE SNOTEL IN NORTH CENTRAL IDAHO AT 5200
FEET LOST AN AVERAGE OF AN INCH OF SNOW WATER EQUIVALENT FROM MAY
11TH THROUGH MAY 14TH. EXPECT AN EVEN HIGHER MELTING RATE TODAY
INTO TOMORROW WITH WARM AFTERNOON TEMPS AND MILD NIGHT EXPECTED
TONIGHT.
ASIDE FROM THE CREEKS AND SMALL STREAMS...NUMEROUS RIVERS ARE
RISING OVER THE INLAND NORTHWEST. THE ST JOE RIVER AT ST
MARIES...THE COEUR D'ALENE RIVER AT CATALDO...THE STEHEKIN RIVER
AT STEHEKIN...AND THE KETTLE RIVER AT FERRY...ARE THE RIVERS THAT
POSE THE GREATEST THREATS FOR FLOODING. MOST OF THESE RIVERS ARE
MENTIONED IN POINT FLOOD WATCHES AND POINT FLOOD WARNINGS. /GKOCH
&&
.AVIATION...
18Z TAFS...A CONTINUOUS STREAM OF MOISTURE FROM THE SOUTHEAST TODAY
WILL BRING SHOWERS AND THUNDERSTORMS TO THE AREA...MAINLY SOUTH AND
WEST OF A LINE FROM OMAK TO PULLMAN. STRONG STORMS ARE
POSSIBLE...MAINLY SOUTH AND WEST OF A LINE FROM WENATCHEE TO
LEWISTON. THUNDERSTORMS WILL HAVE TOPS TO 35000 FT WITH A CHANCE OF
LARGE HAIL AND DAMAGING WINDS. OVERNIGHT THE RAIN WILL BECOME
HEAVIER AND MORE PERSISTENT. EXPECT LOWER CIGS AND VIS AT KEAT AND
KMWH BY SUNDAY MORNING. THIS RAIN WILL THEN MIGRATE SLOWLY EAST
DURING THE DAY ON SUNDAY. RJ
&&
.PRELIMINARY POINT TEMPS/POPS...
SPOKANE 47 56 39 54 36 57 / 50 80 100 70 40 20
COEUR D'ALENE 45 60 40 53 35 57 / 30 80 100 70 40 20
PULLMAN 49 56 40 54 35 56 / 70 80 100 50 20 20
LEWISTON 52 60 43 60 40 61 / 70 80 100 40 30 30
COLVILLE 46 65 42 56 38 61 / 40 80 100 90 60 30
SANDPOINT 42 65 39 52 35 57 / 10 60 100 90 50 30
KELLOGG 41 62 37 50 35 53 / 20 90 100 90 40 40
MOSES LAKE 52 60 39 63 36 63 / 100 100 60 30 20 20
WENATCHEE 51 59 42 62 40 62 / 100 100 70 30 10 20
OMAK 50 62 40 60 37 62 / 80 90 90 70 40 30
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, May 14, 3:22 PM PST, 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
422 PM PDT SAT MAY 14 2011
IDZ001>004-026-027-WAZ031>038-041>044-151300-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
550 AM PDT SAT MAY 14 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.
.DAY ONE...LATE AFTERNOON INTO EARLY EVENING
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAY ONE...THE REST OF THIS EVENING AND OVERNIGHT
THUNDERSTORMS WILL BE POSSIBLE INTO THIS EVENING GENERALLY ALONG AND
WEST OF A LINE FROM LEWISTON TO PULLMAN AND OMAK. SMALL HAIL AND NON
DAMAGING WIND GUSTS WILL BE THE PRIMARY THREATS...WITH THE STRONGEST
STORMS REMAINING SOUTH INTO OREGON.
RAPID MOUNTAIN SNOW MELT WILL BRING INCREASING AMOUNTS OF WATER INTO
MANY RIVER SYSTEMS THROUGH TONIGHT. PLEASE REFERENCE CURRENT FLOOD
WATCHES AND WARNINGS IN EFFECT FOR MORE DETAILS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SEVERAL ROUNDS OF RAIN ARE EXPECTED SUNDAY THROUGH MONDAY. THE
COMBINATION OF RAIN AND MELTING SNOW WILL HEIGHTEN THE POTENTIAL
FOR FLOODING IN THE MOUNTAINOUS ZONES OF EASTERN WASHINGTON AND
NORTH IDAHO. RIVERS WILL LIKELY RUN HIGH THROUGH THE MIDDLE OF NEXT
WEEK.
High Wind, Northern Panhandle
- When
- May 14, 3:30 PM PST to May 15, 1:00 AM PST
- Where
- Northern Panhandle forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Park/Forest Service
- Coordinates
- 48.247, -116.588 (the zone’s center; the record gives no point)
Approximately three-hundred trees were toppled at the Indian Creek Campground located within Priest Lake State Park. Trees began to fall around 1530PST and were still falling at midnight. Some trees were snapped halfway down and others were toppled completely. The park ranger stated you could hear the trees snapping along the ridge-tops and the wind and damage would work its way down the valleys in waves with some damage swaths as long as a football field. This was the worst tree damage he had seen since he started working at the park in 1984. Campers had to be evacuated around 1700PST. Within the campground, twelve picnic tables were destroyed; one electrical pedestal, and a camper's truck and camper sustained some damage. The campground was forced to close for two weeks for cleanup operations. Downed trees were also reported along Cape Horn Road, Pinto Point, Huckleberry Bay, and in the town of Coolin, ID.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Florida, May 14, 20111 death · $35,000 · 1 in hail · 12 events
- Rip Current in Texas, May 14, 20111 death · 4 injured · 1 event
- Debris Flow and Flooding in Washington, May 14 to 23, 2011$4.3 million · 52 kt wind · 8 events
- Flash Flood and Flooding in Oregon, May 14 to 18, 2011$2.8 million · 1 in hail · 9 events
- Flash Flooding and Flooding in Indiana, May 14 to 15, 2011$500,000 · 6 events
- Flash Flood and Debris Flow in Puerto Rico, May 14 to 18, 2011$365,000 · 53 kt wind · 9 events
- Debris Flow in Wyoming, May 14 to 25, 2011$500,000 · 1 event
- Flash Flooding and Flood in Ohio, May 14 to 15, 2011$65,000 · 12 events
- High Wind in Michigan, May 14 to 15, 2011$55,000 · 50 kt wind · 3 events
- Lightning Strike in Michigan, May 14, 2011$50,000 · 1 event
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, May 14, 2011$50,000 · 53 kt wind · 1 event
- Flash Flood in West Virginia, May 14, 2011$50,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 301960.